Texas, 2011

Wildfire in Texas, June 28, 2011

June 28, 2011 · NWS LUB · 2 events in 2 counties and zones

Lightning strikes from severe storms on the evening of the 27th started several wildfires. Three of these wildfires flared up during the afternoon hours of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Lightning strikes from severe storms on the evening of the 27th started several wildfires. Three of these wildfires flared up during the afternoon hours of the 28th. One wildfire started in Lamb county and was known as the Tolk Plant Fire. An energy power plant was threatened but no damage was reported. This fire burned a total of 750 acres. Two additional wildfires flared up in Bailey County near the Lamb/Bailey County line near and north of of U.S. Highway 84. These two fires prompted the closure of U.S. Highway 84 between Muleshoe (Bailey County) and Sudan (Lamb County). Visibility was near zero on U.S. Highway 84 due to the smoke from the wildfire. These two fires burned a total of 5,900 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 28, 11:30 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 11:30 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1230 PM CDT TUE JUN 28 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF CYCLE. THERE IS A
REMOTE CHANCE A FEW ISOLATED THUNDERSTORMS COULD DEVELOP NEAR THE
KCDS TERMINAL LATE THIS AFTERNOON THROUGH TONIGHT BUT CONFIDENCE
IS LOW IN THIS SCENARIO. WINDS WILL GO FROM LIGHT AND VARIABLE
THIS AFTERNOON TO THE SOUTHWEST BY WEDNESDAY MORNING.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 28 2011/

AVIATION...
CONVECTIVE DEBRIS CLOUDS BREAKING UP THIS MORNING...SHORT RANGE
SOLUTIONS CONTINUE TO INDICATE POTENTIAL FOR A LOW CLOUD LAYER
NEAR KCDS UNTIL MID-MORNING. OTHERWISE MID CLOUD LAYER WILL
FURTHER ERODE WITH MOSTLY FLAT LATE AFTERNOON CUMULUS DEVELOPING.
LOW LEVEL WINDS WILL GRADUALLY TURN FROM EAST TO MORE SOUTH OR
SOUTHEAST COMPONENT LATER TODAY. RMCQUEEN

PREV DISCUSSION... /ISSUED 356 AM CDT TUE JUN 28 2011/

SHORT TERM...
A MESO-SCALE CONVECTIVE SYSTEM CONTINUES TO EDGE EAST THROUGH THE
EASTERN TEXAS PANHANDLE EARLY THIS MORNING...WITH A MODEST MCV
ACROSS THE EXTREME SOUTHERN PANHANDLE NEAR TULIA. THE RAIN PART OF
THIS SYSTEM HAS SHIFTED ALMOST ENTIRELY NORTH OF THE LUBBOCK
FORECAST AREA...WITH SHOWER PROSPECTS DROPPING FURTHER BEFORE
DAYBREAK PER LATEST SHORT TERM SOLUTIONS. OUTFLOW/FRONTAL BOUNDARY
ACCELERATED SOUTHWARD AS EXPECTED EARLY THIS MORNING BUT HAS SINCE
STARTED TO SLOW AND WEAKEN OVER OUR EXTREME SOUTHERN ZONES. LOW
LEVEL WINDS SHOULD BACK TO THE EAST EARLY TODAY BEFORE COMING
QUICKLY AROUND TO THE SOUTH OR SOUTHEAST AGAIN BY MIDDAY. EARLY DAY
CLOUDS WILL PROVIDE WELCOME SHADING AND DELAY SURFACE WARMING MANY
AREAS TODAY...INCLUDING POTENTIALLY A LOW CLOUD LAYER NEAR THE
NORTHERN ROLLING PLAINS. BY AFTERNOON...HOWEVER...SUNSHINE SHOULD BE
ON THE INCREASE AND TEMPERATURES ARE EXPECTED TO RECOVER BACK CLOSE
TO THE CENTURY MARK ON THE CAPROCK...AND 2 TO 5 DEGREES OVER THAT
OVER THE ROLLING PLAINS. THIS SLIGHTLY LESS HOT AIRMASS WILL ALLOW
US TO NOT EXTEND THE HEAT ADVISORY. AFTERNOON HEATING...HOWEVER...
WILL...LEAD TO ANOTHER LATE AFTERNOON AND EARLY EVENING FIELD OF
VERY HIGH-BASED CUMULUS CLOUDS WITH SOME SOLUTIONS TRYING TO BREAK
OUT ISOLATED MOIST CONVECTION OVER THE EXTREME SOUTHEAST PANHANDLE.
WE WILL INDICATE THIS SLIM CHANCE AS WELL IN OUR GRIDDED FORECASTS
FOR LATER TODAY. OTHERWISE LOOKING FOR ANOTHER TYPICALLY MILD SUMMER
NIGHT COMING UP. RMCQUEEN

LONG TERM...
HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE LONG
TERM FORECAST. THE UPPER RIDGE WILL CONTINUE TO AMPLIFY A BIT ON
WEDNESDAY IN RESPONSE TO THE DEEP CLOSED UPPER LOW MOVING ONSHORE
ON THE WEST COAST. THURSDAY AND FRIDAY APPEAR TO BE THE HOTTEST
DAYS WITH THE UPPER RIDGE ENTRENCHED OVER THE AREA. THE RIDGE WILL
THEN BECOME A BIT MORE ELONGATED WITH ZONAL FLOW ACROSS THE
NORTHERN PORTION OF THE US. THE HIGHEST HEIGHTS WILL MOVE EAST
THROUGH THE WEEKEND BUT WILL BEGIN TO BUILD OVER THE FOUR CORNERS
BY EARLY NEXT WEEK. EXPECT THE HOT TEMPERATURES TO CONTINUE
THROUGH THE WEEKEND UNDER THIS FLOW. WILL CONTINUE TO GO SEVERAL
DEGREES ABOVE GUIDANCE TEMPERATURE NUMBERS. THE HEIGHTS BUILDING
TO THE WEST OF THE AREA WILL SWING LOW LEVEL FLOW TO THE SOUTHEAST
DRAWING INCREASING LOW LEVEL MOISTURE INTO THE REGION. THIS MAY
MODERATE TEMPERATURES A BIT BY THE FIRST WEEK IN JULY BUT STILL
ABOVE NORMAL. THE 00Z ECMWF BRINGS A TROPICAL SYSTEM CURRENTLY IN
THE BAY OF CAMPECHE INTO WEST TEXAS FOR JULY 4 BUT NO OTHER MODEL
GUIDANCE IS ANYWHERE NEAR THIS SCENARIO. NAEFS GUIDANCE INDICATES
COOLER TEMPERATURES ARRIVING BY THE SECOND WEEKEND IN JULY THOUGH
STILL ABOVE AVERAGE. JDV

FIRE WEATHER...
INCREASING GUSTY SOUTHERLY WINDS THIS AFTERNOON WITH TEMPERATURES
WARMING BACK CLOSE TO 100 DEGREES ON THE CAPROCK WILL CAUSE ELEVATED
FIRE DANGER...ESPECIALLY FOR WESTERN AND NORTHERN AREAS WHICH SAW
THE MOST OVERNIGHT LIGHTNING ACTIVITY. WE ARE ISSUING A FIRE DANGER
STATEMENT VALID FOR THIS AFTERNOON AND EARLY EVENING. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        99  67 103  67 101 /  10   0   0   0   0
TULIA        100  71 104  71 103 /   0   0   0   0   0
PLAINVIEW     99  70 103  71 102 /   0   0   0   0   0
LEVELLAND    101  69 103  69 102 /   0   0   0   0   0
LUBBOCK      102  73 104  72 104 /   0   0   0   0   0
DENVER CITY  101  68 103  68 103 /   0   0   0   0   0
BROWNFIELD   101  68 103  69 103 /   0   0   0   0   0
CHILDRESS    104  77 110  77 107 /  10   0   0   0   0
SPUR         103  76 106  74 105 /   0  10   0   0   0
ASPERMONT    105  78 108  76 106 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 6:03 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
703 AM CDT TUE JUN 28 2011

TXZ021>044-291215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
703 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE WESTERN
SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lamb

When
June 28, 1:40 PM CST to 7:40 PM CST
Where
Lamb forecast zone
Reported by
Park/Forest Service
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Wildfire, Bailey

When
June 28, 2:25 PM CST to 7:25 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320299, 320298.